Alert archive / Iowa / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Des Moines, IA

January 29, 20215 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Jan 29, 2021, 2:56 AM CST for 5 counties in Iowa. It took effect at Jan 30, 2021, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:56 AM CST (08:56 UTC)
In effect from
Jan 30, 2021, 3:00 PM CST
Expired
Jan 29, 2021, 2:56 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS43 KDMX 290856
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
256 AM CST Fri Jan 29 2021

...More Winter Weather Expected This Weekend...

.A storm system will pass through the region this weekend
producing widespread precipitation across Iowa. Moderate to heavy  
snow accumulations are expected, especially in northern and 
eastern portions of the state late Saturday afternoon into early
Sunday morning. Some minor ice accumulations are also possible in
portions of northern and central Iowa Saturday afternoon.  

IAZ027-028-038-039-050-291700-
/O.NEW.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
256 AM CST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 3 to 5 inches and ice accumulations of up to 
  one tenth of an inch possible. 

* WHERE...Portions of northeast and east central Iowa.

* WHEN...From Saturday afternoon through Sunday morning. Ice
  accumulations are most likely on Saturday with changing to all
  snow by early Saturday evening. 

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice
  accumulations.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
785 
WWUS43 KDMX 291659
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1059 AM CST Fri Jan 29 2021

...More Winter Weather Expected This Weekend...

.A storm system will pass through the region this weekend
producing widespread precipitation across Iowa. Moderate to heavy
snow accumulations are expected, especially in northern and
eastern portions of the state late Saturday afternoon into early
Sunday morning. Some minor ice accumulations are also possible in
portions of northern and central Iowa Saturday afternoon.

IAZ027-028-038-039-050-300100-
/O.CON.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
1059 AM CST Fri Jan 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 3 to 5 inches and ice accumulations of up to 
  one tenth of an inch possible.

* WHERE...Portions of northeast and east central Iowa.

* WHEN...From Saturday afternoon through Sunday morning. Ice 
  accumulations are most likely on Saturday with changing to all 
  snow by early Saturday evening.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Later forecasts will refine snow and ice 
  accumulations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
924 
WWUS43 KDMX 292056
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
256 PM CST Fri Jan 29 2021

...Icy Conditions Saturday...

.Expect areas of freezing drizzle or freezing rain to develop
Saturday morning over central to northern Iowa. The freezing
precipitation is likely to persist and even increase in intensity
during the afternoon hours. There will be a period of a wintry mix
of freezing rain and snow in the late afternoon into early evening
hours before switching over to all snow. There is the potential
for a tenth to a quarter of an inch of ice accrual over the
northeast part of the state. This ice will not only cause
hazardous travel conditions, but with the strong east winds, this
may lead to tree limbs and power outages. 

IAZ027-028-038-039-050-300500-
/O.UPG.KDMX.WS.A.0004.210130T2100Z-210131T1800Z/
/O.NEW.KDMX.WS.W.0003.210130T1500Z-210131T1500Z/
Butler-Bremer-Grundy-Black Hawk-Tama-
Including the cities of Parkersburg, Clarksville, Shell Rock, 
Greene, Aplington, Allison, Dumont, Waverly, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Tama, 
Toledo, Traer, Dysart, and Gladbrook
256 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST
SUNDAY...

* WHAT...Heavy mixed precipitation expected. Total snow
  accumulations of 2 to 5 inches and ice accumulations of one 
  tenth to two tenths of an inch.

* WHERE...Northeast Iowa.

* WHEN...From 9 AM Saturday to 9 AM CST Sunday.

* IMPACTS...Plan on ice and snow covered roads. There is the
  potential for tree limb damage and power outages with the
  freezing rain potential and the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ037-049-300500-
/O.NEW.KDMX.WS.W.0003.210130T1500Z-210131T1500Z/
Hardin-Marshall-
Including the cities of Iowa Falls, Eldora, Ackley, 
and Marshalltown
256 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM CST
SUNDAY...

* WHAT...Heavy mixed precipitation expected. Total snow
  accumulations of 2 to 5 inches and ice accumulations of one 
  tenth to two tenths of an inch.

* WHERE...East central Iowa.

* WHEN...From 9 AM Saturday to 9 AM CST Sunday.

* IMPACTS...Plan on ice and snow covered roads. There is the
  potential for tree limb damage and power outages with the
  freezing rain potential and the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ004-005-015-023-024-033>035-045-046-058-071-300500-
/O.NEW.KDMX.WW.Y.0007.210130T1500Z-210131T1200Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Carroll-Greene-Guthrie-Adair-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Carroll, 
Jefferson, Guthrie Center, Panora, Bayard, Casey, Greenfield, 
Stuart, Adair, and Fontanelle
256 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 6 AM
CST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to two inches and ice accumulations of around one tenth 
  of an inch.

* WHERE...West central to north central Iowa.

* WHEN...From 9 AM Saturday to 6 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Tree limb damage and
  power outages are possible with the freezing rain and strong
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ006-007-016-017-025-026-036-047-048-059>062-072>075-300500-
/O.NEW.KDMX.WW.Y.0007.210130T1500Z-210131T1500Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton-
Boone-Story-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-
Mahaska-
Including the cities of Forest City, Lake Mills, Northwood, 
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, 
Eagle Grove, Clarion, Belmond, Hampton, Webster City, Boone, 
Ames, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, 
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, 
Knoxville, and Oskaloosa
256 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 9 AM
CST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of around one tenth of 
  an inch.

* WHERE...Central to north central Iowa.

* WHEN...From 9 AM Saturday to 9 AM CST Sunday.

* IMPACTS...Plan on slippery road conditions. Tree limb damage and
  power outages are possible with the freezing rain and strong
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hagenhoff/Podrazik

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 11:15 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 28, 11:15 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1115 PM CST Thu Jan 28 2021

...Updated for 06z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 259 PM CST Thu Jan 28 2021

The ridge axis shifted east of the area, allowing for southerly
winds into the area and increasing warm air advection. Within the
southerly flow on the west side of the ridge low, but fairly thin
stratus, has remained in place roughly across the western half of
the state. On GOES-East satellite we see the stratus is thin
enough that river valleys can be picked out through the cloud
layer. Though the status has remained fairly stationary today,
expect to see some expansion across the area overnight. Hi-res
models continue to indicate the possibility for light
precipitation across the far north later tonight into friday
morning. Though thermal profiles are fairly dry, have included
low chances for light flurries in the forecast to account for
this. Overnight lows will be tricky. West and north expect to see
warmer overnight lows where cloud cover is in place, however to
the east where clear skies will last longer, a sharper drop is
possible. Warm air advection should help to mitigate too steep a
drop, but did keep lows cooler east compared to the rest of the
area. Warm air advection and moisture transport continues through
the day on Friday with increasing cloud cover.

Our attention then turns again to the approaching weekend system.
Weak isentropic lift begins to increase by late Friday night into
Saturday morning, and based on thermal profiles there should be
enough low level moisture in place for light precipitation.
Soundings lack deeper saturation so ice introduction will likely
be limited resulting in mainly light freezing drizzle. This will
be short lived before the main kinematic forcing arrives with the
surface low. While at this time range we tend to see models coming
into better agreement, that has not been the case with this
system. At the surface temperatures are fairly similar, but the
thermal differences come aloft with the GFS favoring a deeper warm
nose. This gives overall more rain than snow in the forecast with
only minor accumulation over the northeast. QPF is also lower
overall. The Euro continues to favor a deep cold layer without the
warm nose seen in the GFS and has a widespread 0.50+" QPF for a
decent portion of the cwa. This results in a fairly wide swath of
moderate to heavy snow accumulations in the I-80 corridor and
points north. The discrepancies amongst the deterministic runs
are reflected within each model's respective ensemble members, so
choosing one solution over another is difficult. Given the
differences, have gone in the middle of the two with low to
moderate snow accumulations in central to northeast Iowa with a
wintry mix central and south. Expect to see some minor ice
accumulations, however the lack of strong cold air advection
behind the system should help to limit overall accumulations.

The system middle of next week remain on track in both the Euro and
GFS, how ever there remain some differences. It will be worth
monitoring for potential impacts next week after the weekend storm
has passed.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1115 PM CST Thu Jan 28 2021

Stratus is widespread over northern into central Iowa with MVFR
restrictions common. Fog or freezing drizzle reports have been
mainly northwest of FOD with AXA, EST, and around POH reporting
such conditions. For FOD and MCW, they are unlikely to break out
of the stratus in this TAF period. However, the previously
mentioned cloud breaks may make it farther northward than
previously expected and may even provide for a brief period of VFR
at ALO. However, as the next weather system comes in Friday night
into Saturday, generally low end MVFR or high end IFR conditions
are expected at most terminals by the end of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Ansorge
Hazardous weather outlook, Jan 28, 3:20 PM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
320 PM CST Thu Jan 28 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-292130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
320 PM CST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another winter storm will impact Iowa Saturday into early Sunday.
Rain, snow, and wintry mix will accompany with this system. While
details on exact timing, location and amounts continue to be
determined, the higher chance for any moderate snowfall is more
likely to be over areas generally north of Interstate 80 and east
of Interstate 35.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but any reports of snow
Saturday into Saturday night would be appreciated.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:56 PM CSTWinter Storm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Hardin, Marshall and 1 more35 hr
Jan 29, 2:56 PM CSTWinter Weather AdvisoryDMXAdair, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more42 hr

Nearby

Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.